Nebraska, 2020

Flash Flood and Hail in Nebraska, July 29, 2020

July 29, 2020 · NWS GID · 3 events in 3 counties and zones

Slow moving upper low brings multiple rounds of thunderstorms, including locally heavy rain and a few severe thunderstorms, on July 29th. Low to mid level warm air advection ahead of a lead shortwave trough led to the development of scattered showers and thunderstorms roughly along a line from Hastings to Superior between 6-8am CDT.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$10,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS GID wrote it up.

Slow moving upper low brings multiple rounds of thunderstorms, including locally heavy rain and a few severe thunderstorms, on July 29th. Low to mid level warm air advection ahead of a lead shortwave trough led to the development of scattered showers and thunderstorms roughly along a line from Hastings to Superior between 6-8am CDT. Locally heavy rain rates and slow moving thunderstorms led to areas of heavy rain across portions of Clay, Nuckolls, Fillmore and Thayer Counties during the mid to late morning hours. Soil conditions in these areas were already saturated due to previous heavy rain events over the recent days. Activity decreased in coverage and intensity around midday, and most areas were dry by 1pm CDT. Total rain amounts of 2-3 inches were common across these areas, which led to renewed flooding, particularly over Thayer County. The primary impact was water covering county roads and water flowing over Highway 136 west of Deshler. Conditions were favorable for heavy rain given the aforementioned slow storm motions, but also relatively high precipitable water values near 2 .

Additional thunderstorm activity developed during the afternoon hours from central Nebraska into northwest Kansas. Initial individual and cellular thunderstorms grew upscale into several clusters during the late afternoon and into the evening. One such cluster moved through far western portions of the County Warning Area (CWA), mainly from Cozad down to Beaver City, between 6-8pm CDT. Some of this activity became severe and produced up to ping pong ball sized hail across Furnas County. As this activity weakened around 8pm CDT, new, mainly isolated, thunderstorms developed just to the NE over Phelps and Buffalo Counties between 8-9pm CDT. Up to penny size hail was reported with this activity over Phelps County. Yet another round of thunderstorms developed and organized into a mesoscale convective system (MCS) west of the area, then moved through areas southwest of a line from Lexington, Nebraska to Beloit, Kansas after 10pm CDT. This activity was strong, but remained non-severe, over south central Nebraska.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before the first event at Jul 29, 5:21 AM CST, 5 hours 39 minutes earlier.

Area forecast discussion, Jul 29, 5:21 AM CST, 5 hours 39 minutes before
AREA FORECAST DISCUSSION
National Weather Service Hastings NE
621 AM CDT Wed Jul 29 2020

...AVIATION UPDATE...

.SHORT TERM...(Today and tonight)
Issued at 440 AM CDT Wed Jul 29 2020

Precip chances return to the area today as a leading shortwave
swings through ahead of a larger trof that is expected to close off
later today. PoPs will gradually increase throughout the day and
become more widespread...the catch: showers/thunderstorms that do
form will likely be rather scattered in nature. Essentially it's
going to be a very hit and miss type of day, and precip amounts are
not expected to be heavy. Today will also be the start of a cooler
trend. Highs this afternoon are going to be rather dependent on how
much cloud cover is around, but generally look to be in the lower to
mid 80s.

There has been a little bit of flip flopping with the general QPF
signal in the models. This mainly thanks to an increase in the
potential for convection in eastern NE/KS this morning/afternoon,
and an MCS that looks to blow through western NE/KS this evening.
The middle of the CWA (where rain is needed the most) is going to be
on the western fringe for the daytime convection in the east...then
on the eastern fringe of the evening convection in the west. This
unfortunately means that the areas who could see the most rain
(around an 0.75"-1.5") are the areas who have already been dumped on
recently. This evening a few storms could be strong to severe,
mainly for the western half of the CWA (in the SPC Marginal risk).
CAPE and shear both look marginal but sufficient to support a few
strong to severe storms, but only for a few hours this
evening...from around 4pm-10pm.

.LONG TERM...(Thursday through Tuesday)
Issued at 440 AM CDT Wed Jul 29 2020

A little more rain, then mostly dry with below average temps.

Thursday looks to be the best day for rain chances all across the
area. A rather broad and diffuse front will usher in the cooler air
Thursday morning along with the chances for rain. PoPs exist all the
way through Friday afternoon, but this won't be a wash out by any
means. While PoPs are widespread, the storms themselves will likely
be rather scattered in nature. Severe weather is not expected during
this period.

Regarding temperatures...expecting highs to be well below average
for the end of July and start of August. Thursday, Sunday, and
Monday will be the coolest days of the long term period with highs
in the mid to upper 70s with a few spots around 80. The rest of the
days will still be well below average with highs hovering right
around 80 degrees. After the trof exits the region by Friday
morning, our upper level flow will be influenced by strong ridging
to the west and a deep trof in the east. With us being situated in
the middle of rather amplified flow, any short wave ridge runners
will dive south right through the Plains. However, currently the
Saturday - Tuesday time frame is dry, though this could easily
change (it is still summer after all).

&&

.AVIATION...(For the 12Z KGRI/KEAR TAFS through 12Z Thursday)
Issued at 614 AM CDT Wed Jul 29 2020

Tricky forecast today with the chance for very hit and miss
showers and storms throughout the day, along with a midlevel
stratus deck that looks to hang around for a bit. Fog has
thankfully stayed away this morning...so should be in the clear
(provided mother nature doesn't change her mind).

&&

.GID WATCHES/WARNINGS/ADVISORIES...
NE...NONE.
KS...NONE.
&&

SHORT TERM...Shawkey
LONG TERM...Shawkey
AVIATION...Shawkey
Hazardous weather outlook, Jul 29, 6:18 AM CST, 4 hours 42 minutes before
Hazardous Weather Outlook
National Weather Service Hastings NE
718 AM CDT Wed Jul 29 2020

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
301200-
Phillips-Smith-Jewell-Rooks-Osborne-Mitchell-Valley-Greeley-Nance-
Sherman-Howard-Merrick-Polk-Dawson-Buffalo-Hall-Hamilton-York-
Gosper-Phelps-Kearney-Adams-Clay-Fillmore-Furnas-Harlan-Franklin-
Webster-Nuckolls-Thayer-
718 AM CDT Wed Jul 29 2020

This Hazardous Weather Outlook is for south central Nebraska and
portions of north central Kansas.

.DAY ONE...Today and Tonight.

Thunderstorms are possible across the area this morning through
tonight. A few of these storms could be strong to severe mainly
between 4 PM and 10 PM, for areas west of a line from Kearney, NE
to Beloit, KS. The main threats are damaging winds to around 60
mph and localized flooding.

.DAYS TWO THROUGH SEVEN...Thursday through Tuesday.

Thunderstorms are possible through Friday afternoon. Severe
weather is not currently expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation may be needed between 4 PM and 10 PM west of a
line from Kearney, NE to Beloit KS.

&&

More information may be obtained at the following web page:
   https://www.weather.gov/hastings

In the hours before

Local storm report, Jul 29, 8:26 AM CST, 2 hours 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
926 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0902 AM     FLOOD            EDGAR                   40.37N 97.97W
07/29/2020                   CLAY               NE   EMERGENCY MNGR

            STREET FLOODING IN EDGAR. WATER IS GUTTER TO
            GUTTER, BUT WATER IS DRAINING RELATIVELY
            WELL FOR NOW.

&&

MANGELS
Local storm report, Jul 29, 8:30 AM CST, 2 hours 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
930 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0908 AM     HEAVY RAIN       EDGAR                   40.37N 97.97W
07/29/2020  M3.70 INCH       CLAY               NE   TRAINED SPOTTER

&&

MANGELS
Local storm report, Jul 29, 8:32 AM CST, 2 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
932 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0931 AM     HEAVY RAIN       2 N EDGAR               40.40N 97.98W
07/29/2020  M3.37 INCH       CLAY               NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Local storm report, Jul 29, 8:34 AM CST, 2 hours 26 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
934 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0933 AM     HEAVY RAIN       3 W EDGAR               40.36N 98.02W
07/29/2020  M2.86 INCH       CLAY               NE   PUBLIC

            PWS STATION KNEEDGAR10.

&&

MANGELS
Local storm report, Jul 29, 8:36 AM CST, 2 hours 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
936 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0935 AM     HEAVY RAIN       4 NW DEWEESE            40.40N 98.20W
07/29/2020  M2.48 INCH       CLAY               NE   MESONET

            DAVIS WEATHERLINK STATION.

&&

MANGELS
Local storm report, Jul 29, 10:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE HASTINGS NE
1126 AM CDT WED JUL 29 2020

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1110 AM     FLASH FLOOD      4 W DESHLER             40.15N 97.79W
07/29/2020                   THAYER             NE   EMERGENCY MNGR

            RELAYED REPORT OF WATER FLOWING OVER HIGHWAY
            136 OUT OF THE DITCH.

&&

MANGELS

The radar

The Grand Island radar (KUEX), 53 km away, was scanning. The volume nearest the first event began at 16:58 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Flash Flood, Thayer

When
July 29, 11:00 AM CST to 2:15 PM CST
Where
Thayer County, 2.08 mi NNW of Davenport to 6.75 mi WNW of Byron
Cause
Heavy Rain
Property damage
$10,000
Reported by
Emergency Manager
Coordinates
40.348, -97.816

Rainfall amounts around 2 to 3 inches falling onto already wet soil resulted in flash flooding across the area. Rural county roads were covered and water was flowing over Highway 136 west of Deshler.

Hail, Furnas

When
July 29, 5:38 PM CST
Where
Furnas County, Beaver City
Measured
1.5 in hail
Reported by
Law Enforcement
Coordinates
40.150, -99.830

Hail, Phelps

When
July 29, 7:50 PM CST
Where
Phelps County, 5 mi N of Holdrege
Measured
0.75 in hail
Reported by
Emergency Manager
Coordinates
40.522, -99.370

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nebraska in 2020Every state in 2020This day in weather historyWarnings in Nebraska, July 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 907450, 907418, 907419.